Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 82, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 9, 2021, 6:25 PM CDT for Mason County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2021, 6:25 PM CDT (23:25 UTC)
- Expired
- May 9, 2021, 7:15 PM CDT
- In force
- 50 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 70.0 mph
County Mason County, TX
The radar
The Austin/San Antonio radar (KEWX), 150 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 3:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
223
WUUS54 KSJT 092325
SVRSJT
TXC319-100015-
/O.NEW.KSJT.SV.W.0082.210509T2325Z-210510T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
625 PM CDT Sun May 9 2021
The National Weather Service in San Angelo has issued a
* Severe Thunderstorm Warning for...
Eastern and Southeastern Mason County in west central Texas...
* Until 715 PM CDT.
* At 624 PM CDT, a severe thunderstorm was located over Art, or 4
miles east of Mason, and moving southeast at 30 mph. Tennis ball
size hail was reported with this storm 4 miles east of Mason on
Highway 29 at 622 PM.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Hedwigs Hill around 635 PM CDT.
Hilda around 645 PM CDT.
Loyal Valley around 650 PM CDT.
Other locations impacted by this severe thunderstorm include Us-
87 Near The Mason-Gillespie County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3072 9924 3084 9910 3079 9899 3076 9896
3050 9897 3050 9918
TIME...MOT...LOC 2324Z 322DEG 24KT 3073 9913
HAIL...2.50IN
WIND...70MPH
$$2 follow-up statements
627
WWUS54 KSJT 092349
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
649 PM CDT Sun May 9 2021
TXC319-100015-
/O.CON.KSJT.SV.W.0082.000000T0000Z-210510T0015Z/
Mason TX-
649 PM CDT Sun May 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN MASON COUNTY...
At 648 PM CDT, a severe thunderstorm was located just north of Loyal
Valley, moving southeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Mason County, including the following locations... Us-
87 Near The Mason-Gillespie County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3070 9916 3078 9899 3076 9896 3050 9897
3050 9918
TIME...MOT...LOC 2348Z 320DEG 25KT 3059 9899
HAIL...1.75IN
WIND...60MPH
$$252
WWUS54 KSJT 100006
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
706 PM CDT Sun May 9 2021
TXC319-100015-
/O.EXP.KSJT.SV.W.0082.000000T0000Z-210510T0015Z/
Mason TX-
706 PM CDT Sun May 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MASON COUNTY WILL
EXPIRE AT 715 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
LAT...LON 3070 9916 3078 9899 3076 9896 3050 9897
3050 9918
TIME...MOT...LOC 0005Z 322DEG 24KT 3051 9892
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:41 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 9, 2:41 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 241 PM CDT Sun May 9 2021 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 233 PM CDT Sun May 9 2021 ...Isolated strong storms this afternoon across the far east, with more rain and strong thunderstorms Monday afternoon... A cold front has pushed southward across the northern half of the forecast area today...and was sitting from south of Brownwood to near Paint Rock, to near Mertzon as of 230 pm. As the front continues to push slowly southward this afternoon/evening, we could see a few thunderstorms develop across the Hill Country and Heartland. With CAPE values over 1500 and decently strong shear, any storms that do develop could produce large hail. The main threat area for this afternoon/evening is across San Saba and Mason counties. Storms should move east and dissipate this evening, with low clouds moving in overnight. For tomorrow, with the front still lingering across the southern counties, we will see another round of thunderstorms possible for the afternoon along the I-10 corridor. Again, with strong instability, a few severe storms will be possible as well. We will see a wide range of high temperatures tomorrow, with 60s well behind the front over the Big Country, and lower 90s across the southwest ahead of the front. && .LONG TERM... (Monday night through next Sunday) Issued at 233 PM CDT Sun May 9 2021 Expect a wet and cool period for early this week due to lift over a cold front to our south and mid to upper level ascent over our area. Global and Hi-Res models pretty much agree with convection breaking out Monday night through Tuesday evening. Looks like there is potential for heavy rainfall and localized flooding across the Northern Edwards Plateau and Northwest Hill Country. Also, a few elevated storms may a strong to severe Tuesday. A dry forecast is in store for Thursday and Friday, then a few thunderstorms possible next weekend due to some instability returning. Temperatures will be 20 to 25 degrees below normal for highs on Wednesday(mainly 60s), behind a secondary cold front. Highs will warm back into the 80s by next weekend on low level southerly flow. && .AVIATION... (18Z TAFS) Issued at 100 PM CDT Sun May 9 2021 A cold front is currently moving south through the area just past San Angelo and north of Brady. As this moves through, winds will turn to the north/northeast. VFR conditions are expected through about 5Z. Clouds and subsequent MVFR conditions will start to move in from the southeast, first impacting JCT and BBD between 5-6Z, then moving into the surrounding sites SJT and SOA by ~7Z, and ABI by roughly 9Z. CIGs could to further deteriorate into IFR conditions during the morning hours, especially for JCT, BBD, SJT, and SOA. Included for JCT and SJT with more confidence but left out BBD and SOA for this package with a little less confidence in timing. JCT could drop to LIFR for a few hours between 13-16Z with lowered visibility before returning to IFR but not enough confidence to include in TAF package at this time. && .PRELIMINARY POINT TEMPS/POPS... Abilene 53 65 55 70 / 5 10 50 80 San Angelo 59 75 58 78 / 10 20 50 80 Junction 62 80 60 78 / 30 40 50 80 Brownwood 57 69 57 72 / 5 20 50 80 Sweetwater 53 65 55 69 / 5 10 50 70 Ozona 62 83 61 79 / 5 20 50 70 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...08 LONG TERM....21 AVIATION...50
Hazardous weather outlook, May 9, 2:50 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 250 PM CDT Sun May 9 2021 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-102000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 250 PM CDT Sun May 9 2021 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight There is a slight chance of thunderstorms this evening across San Saba and Mason counties. These storms could be strong to severe, with large hail and damaging winds the primary hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight risk of severe thunderstorms Monday afternoon and evening generally south of a Brownwood to San Angelo to Ozona line. The primary hazards will be large hail and damaging winds. localized heavy rainfall will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed weather to the NWS while following all local, state and CDC guidelines.
In the hours before
Special weather statement, May 9, 5:25 PM CDT, 1 hour before
Special Weather Statement
National Weather Service San Angelo TX
525 PM CDT Sun May 9 2021
TXZ168-170-092315-
Mason TX-Menard TX-
525 PM CDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MENARD AND
NORTHWESTERN MASON COUNTIES UNTIL 615 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hext, moving east at 20 mph.
Half inch to penny size hail and winds in excess of 40 mph will be
possible with this storm.
This strong thunderstorm will be near...
Streeter around 550 PM CDT.
Grit and Camp Air around 555 PM CDT.
Katemcy around 600 PM CDT.
Mason around 610 PM CDT.
Other locations impacted by this storm include The Intersection Of
Highway 29 And Ranch Road 1222 and Koockville.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
LAT...LON 3082 9959 3094 9956 3094 9933 3092 9908
3065 9917
TIME...MOT...LOC 2223Z 285DEG 19KT 3089 9950Local storm report, May 9, 6:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
612 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 5 N KOOCKVILLE 30.83N 99.26W
05/09/2021 E1.50 INCH MASON TX PUBLIC
PING PONG BALL SIZE HAIL ALONG US-87.
&&Local storm report, May 9, 6:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 4 E MASON 30.74N 99.17W
05/09/2021 E2.50 INCH MASON TX PUBLIC
TENNIS BALL SIZE HAIL FALLING ALONG HIGHWAY
29 JUST EAST OF MASON. AT LEAST 1 WINDOW
BROKEN.
&&The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:25 PM CDT | Special Weather Statement | SJT | Mason | 50 min |
| May 9, 5:43 PM CDT | Severe Thunderstorm Warning | SJT | Mason | 47 min |
| May 9, 6:46 PM CDT | Special Weather Statement | SJT | San Saba | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.